Tornadoes · United States · North Dakota · 2008
EF0 tornado, Guelph to Glover, North Dakota, May 24, 2008
From Guelph to Glover, this EF0 tornado ran 5.6 miles across Dickey County on May 24, 2008, touching down at 7:50 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 24, 2008
- Touchdown
- 7:50 PM CDT (00:50 UTC)
- Lifted
- 8:00 PM CDT (01:00 UTC)
- On the ground
- 10 minutes
- Path length
- 5.6 miles (9.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Dickey County
- Touchdown point
- 46.061, -98.289
- Lift-off point
- 46.130, -98.226
- Record number
- 0805241850-01
What the Weather Service recorded
In the late afternoon of May 24th, Tornado Watch 352 was issued in anticipation of severe thunderstorms and possible tornadoes developing along and ahead of a strong closed upper level low and associated surface low and cold frontal boundary over southern North Dakota. Numerous severe thunderstorm warnings and tornado warnings were issued. Reports included multiple tornadoes in both Morton and Dickey counties. A National Weather Service storm damage survey was completed in Morton County, and the Dickey County Emergency Manager conducted a storm damage survey in Dickey County.
The Dickey County Emergency Manager conducted a storm survey in the area and found evidence of a weak tornado. Tree branches were broken in parts of tree rows. No other structures were impacted. This was the first of three tornadoes in Dickey County this evening. An EF scale rating of middle EF0 was assigned with estimated wind speeds around 75 mph.
A Dickey County Deputy Sheriff originally reported this tornado and indicated that it was visible only as debris rotating on the ground with little if any visible condensation funnel. The Dickey County Emergency Manager later conducted a storm damage survey. There was minor damage to one side of a farm house near the tornado starting point about 4 miles northwest of Guelph. No other damage was observed as the tornado then remained over open areas. This was the second of three tornadoes in Dickey County this evening. An EF scale rating of higher end EF0 was assigned with estimated wind speeds around 80 mph.
The Dickey County Emergency Manager conducted a storm damage survey. This tornado remained in open areas, uprooting smaller trees and breaking branches. This was the third of three tornadoes in Dickey County this evening. An EF scale rating of middle EF0 was assigned with estimated wind speeds around 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at May 24, 2:46 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 24, 2:46 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT SAT MAY 24 2008 .SHORT TERM...SATURDAY THROUGH TUESDAY NIGHT... MODELS ARE IN GOOD AGREEMENT CONCERNING SATURDAY AFTERNOON MIDDLE LEVEL SHORTWAVE/JET STREAK ENERGY PASSING OVER CENTRAL NORTH DAKOTA WHILE REVOLVING AROUND A CORE UPPER LEVEL LOW IN EASTERN MONTANA. IT APPEARS THAT THE 12 UTC GFS IS ALONE IN HOW IT HANDLES ASSOCIATED PRECIPITATION...HOWEVER...SINCE IT EXPANDS THE ONGOING CONVECTION OVER SOUTH CENTRAL NORTH DAKOTA AND PROGRESSES IT NORTHEASTWARD. MEANWHILE...BOTH THE 12 UTC NAM AND 00 UTC ECMWF INSIST THAT THE CONVECTION WILL FIRE OVER CENTRAL SOUTH DAKOTA AND MOVE NORTHEASTWARD INTO EASTERN NORTH DAKOTA. AT THIS TIME HAVE CHOSEN TO GO WITH A FORECAST MORE LIKE THE 12 UTC GFS...SINCE THE 17 UTC SURFACE OBSERVATIONS INDICATE THAT THE SURFACE COLD FRONT IS ALONG THE SOUTH DAKOTA/WYOMING BORDER AND EXTENDS SOUTH FROM THERE. THE CONVECTIVE INITIATION POINT SHOULD BE THE JUXTAPOSITION OF MIDDLE LEVEL SHORTWAVE ENERGY AND THE SURFACE TROUGH EXTENDING OUT OF SOUTHEAST MONTANA AND INTO THE NEBRASKA PANHANDLE...WHICH CORRESPONDS WELL TO THE AXIS OF INSTABILITY AND GREATEST MIDDLE LEVEL HEIGHT FALLS. THE STORM MOTION VECTOR IS NEARLY DUE NORTH AT 60 KNOTS. THEREAFTER...EXPECT PRECIPITATION TO PUSH NORTHEASTWARD TONIGHT...WITH LINGERING SHOWERS A POSSIBILITY ON SUNDAY DUE TO STEEPENING LAPSE RATES AS DAYTIME HEATING COMBINES WITH COLD MIDDLE LEVEL TEMPERATURES ASSOCIATED WITH THE MIDDLE LEVEL LOW. TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE TO AVERAGE IN THE SHORT RANGE...AND WINDS WILL PRESENT PROBLEMS UNTIL THE NEXT SURFACE RIDGE PASSES OVER NORTH DAKOTA ON MONDAY EVENING/TUESDAY. FINALLY...THE NCEP/STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTH DAKOTA UNTIL 10 PM CDT. WHILE NORTH DAKOTA IS NOT INCLUDED IN THE WATCH AREA...IT IS REASONABLE TO EXPECT SOME OF THE SEVERE CONVECTION TO CROSS THE BORDER THIS EVENING AND CAUSE HAIL OR HIGH WINDS OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... MODELS IN FAIR AGREEMENT ON THE GENERAL TREND WEDNESDAY THROUGH FRIDAY. THE MODELS HAVE SPLIT FLOW ALOFT ON WEDNESDAY...WITH THE FORECAST AREA UNDER THE INFLUENCE OF A BROAD TROUGH...BUT BY SATURDAY THE MODELS INDICATE THAT WE WILL BECOME UNDER THE INFLUENCE OF THE NORTHERN FLOW AS AN UPPER LEVEL SHORT WAVE/TROUGH MOVES INTO CENTRAL CANADA. OVERALL THIS TREND INDICATES BETTER CHANCE OF PRECIP AFTER WEDNESDAY...BUT WITH TEMPERATURES NEAR NORMAL. THIS IS IN LINE WITH THE PREVIOUS FORECAST SO ONLY MINOR CHANGES MADE. && .AVIATION... THE SURFACE LOW WAS IN IN THE SOUTHEAST CORNER OF MONTANA THIS AFTERNOON AND WILL CONTINUE TO MOVE SLOWLY NORTH THROUGH SUNDAY MORNING. THE SYSTEM IS DEEP AND BROAD WITH SHOWERS TO ITS NORTHWEST AND SHOWERS AND THUNDERSTORMS TO ITS EAST. THIS WILL BRING A BROAD RANGE OF WEATHER CONDITIONS TO EASTERN MONTANA AND NORTH DAKOTA... WITH HEAVY RAIN AND HAIL POSSIBLE WITH THE THUNDERSTORMS IN SOUTH CENTRAL AND EASTERN NORTH DAKOTA...AND LIGHT TO MODERATE RAIN AND FOG IN EASTERN MONTANA AND WESTERN NORTH DAKOTA. STRONG SURFACE WINDS CAN ALSO BE EXPECTED. && .FIRE WEATHER... FIRE WEATHER CONCERNS SHOULD BE MINIMAL OVER THE NEXT FEW DAYS. MANY AREAS OF WESTERN AND CENTRAL NORTH DAKOTA HAVE ALREADY RECEIVED AROUND A HALF INCH OF PRECIPITATION SATURDAY...WITH MORE SHOWERS AND/OR THUNDERSTORMS EXPECTED SATURDAY EVENING INTO SUNDAY MORNING. GIVEN GREENNESS VALUES LARGELY OVER 30 PERCENT AND VERY RECENT RAINFALL...RANGELAND FIRE INDICES SHOULD REMAIN WELL BELOW THE VERY HIGH TO EXTREME LEVELS THAT HAVE BECOME COMMON IN NORTH DAKOTA THIS SPRING. ALL THAT SAID...IT IS STILL IMPORTANT TO NOTE THAT THUNDERSTORMS ARE FORECAST OVER THE NEXT DAY OR TWO...SO THERE IS A CHANCE FOR SOME LIGHTENING-INITIATED FIRES OVER THE WESTERN AND CENTRAL PARTS OF THE STATE. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051. && SCHECK/TSW
Hazardous weather outlook, May 24, 3:27 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 327 PM CDT SAT MAY 24 2008 NDZ002>005-010>013-019>023-025-034>037-042-252030- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT- 327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON. AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON THE INCREASE FOR THIS EVENING AND TONIGHT...MAINLY ACROSS THE SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. A FEW OF THE THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH CENTRAL NORTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR PATCHY FROST TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017-018-031>033-040-041-043-044-252030- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR PATCHY FROST TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ045>048-050-051-252030- SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 327 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON. AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH CENTRAL NORTH DAKOTA THIS EVENING. CURRENT OBSERVATIONS INDICATE AN AXIS OF MOISTURE EXTENDING FROM THE CENTRAL PLAINS INTO EXTREME NORTHWESTERN SOUTH DAKOTA...WHERE THE BEST SURFACE MOISTURE CONVERGENCE ALSO EXISTS. EXPECT A LINE OF CONVECTION TO FIRE BEFORE 00 UTC ALONG THE PRONOUNCED SURFACE TROUGH IN WESTERN SOUTH DAKOTA. STORMS SHOULD MOVE NORTH NORTHEASTERLY AT AROUND 60 MPH...AS THEY QUICKLY DISSIPATE OVER NORTH DAKOTA DUE TO STABLE AIR ENTRAINMENT. STILL...SOME SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA...WITH WIND SHEAR PROFILES FAVORING SOME SUPERCELL DEVELOPMENT ALONG THE LINE. ANY SEVERE WEATHER THAT DOES MOVE OVER THE STATE SHOULD BE OF THE HAIL AND/OR STRONG WINDS TYPE...SINCE RATHER STABLE LOW-LEVEL THERMODYNAMIC PROFILES SHOULD PROHIBIT LOW-LEVEL MESOCYCLOGENESIS AND REDUCE TORNADO FORMATION POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR PATCHY FROST TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. STAY TUNED FOR THE LATEST UPDATES AND FOR POSSIBLE CONVECTIVE WATCHES. SCHECK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 00:00Z
0.8 hours before the tornado, 133 km from the path. May 25, 2008.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 305 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 6.5 K/km
Aberdeen, SD (KABR), 12:00Z
11.2 hours after it, 133 km from the path. May 25, 2008.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -352 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Aberdeen (ABR), 73 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 72 km away, was scanning. The volume nearest the touchdown began at 00:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of May 24, 2008
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 2:27 PM CDT | EF1 | Kingfisher, OK | 2.0 | 150 | |||
| May 24 | 2:45 PM CDT | EF2 | Kingfisher, OK | 3.0 | 220 | |||
| May 24 | 3:07 PM CDT | EF0 | Garfield, OK | 2.0 | 15 | $5,000 | ||
| May 24 | 3:45 PM CDT | EF0 | Garfield, OK | 0.1 | 20 | $10,000 | ||
| May 24 | 4:10 PM CDT | EF0 | Garfield, OK | 1.0 | 100 | $20,000 | ||
| May 24 | 4:21 PM CDT | EF2 | Garfield, OK | 10.0 | 1,600 | |||
| May 24 | 4:04 PM MDT | EF0 | Ziebach, SD | 0.0 | 10 | |||
| May 24 | 4:11 PM MDT | EF0 | Ziebach, SD | 0.0 | 10 | |||
| May 24 | 4:11 PM MDT | EF0 | Ziebach, SD | 0.0 | 10 | |||
| May 24 | 5:17 PM CDT | EF1 | Garfield, OK | 1.0 | 80 | |||
| May 24 | 4:18 PM MDT | EF0 | Dewey, SD | 0.1 | 20 | |||
| May 24 | 4:21 PM MDT | EF0 | Dewey, SD | 0.1 | 20 | |||
| May 24 | 4:22 PM MDT | EF0 | Dewey, SD | 0.1 | 20 | |||
| May 24 | 4:24 PM MDT | EF0 | Dewey, SD | 2.6 | 400 | |||
| May 24 | 5:53 PM CDT | EF0 | Garfield, OK | 1.3 | 1,100 | |||
| May 24 | 6:02 PM CDT | EF0 | Logan, OK | 1.0 | 100 | |||
| May 24 | 6:03 PM CDT | EF0 | Logan, OK | 1.0 | 50 | |||
| May 24 | 7:38 PM CDT | EF0 | Dickey, ND | 4.0 | 50 | $10,000 | ||
| May 24 | 7:59 PM CDT | EF0 | Dickey, ND | 7.9 | 100 | $10,000 | ||
| May 24 | 8:10 PM CDT | EF1 | Morton, ND | 5.5 | 75 | $200,000 | ||
| May 24 | 8:20 PM CDT | EF0 | Ransom, ND | 0.2 | 25 | |||
| May 24 | 8:24 PM CDT | EF0 | Morton, ND | 2.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.